A fasciculation is simply a muscle twitch, or involuntary contraction of skeletal muscle fibers, that affects a small localized area. A fasciculation can occur anywhere in the body but are often most noticeable on the face. It can be caused by a number of common factors such as stress, vitamin deficiencies, or dehydration that have no long-term impact. It can also stem from some neurologic disorders, traumatic injuries, drug reactions, or poisoning. Tests such as biopsies, electromyographies (EMGs), and nerve conduction studies may be performed in an attempt to determine the cause of the fasciculation.
Extended periods of high stress can cause fasciculation, but usually these twitches don’t begin until the body starts to relax after the stress eases. A deficiency in magnesium or calcium can also lead to muscle twitches and is usually able to be corrected by changes in diet or the addition of supplements. A vitamin D deficiency can lead to twitches because of its tendency to cause low absorption of calcium. Dehydration may cause fasciculation because of the body’s tendency to lose both fluid and electrolytes at the same time; calcium and magnesium are some of the more common electrolytes needed for normal muscle function. Any muscle can experience these twitches, but they commonly occur in the eye area, in the tongue, and the larger muscles of the arms and legs.
Many neurological disorders such as multiple sclerosis, amyotrophic lateral sclerosis or Lou Gehrig’s, cervical spondylosis, and motor neuron diseases can cause fasciculation due to interruptions in nerve signal transduction. Any traumatic injury causing lasting compression or damage of nerves in or near muscles can increase a patient’s chances of having fasciculations, and head trauma in the area of the brain that controls voluntary muscle movement can also lead to it. Drug’s such as caffeine, diuretics, corticosteroids, and different types of estrogens are known to have the potential for causing muscle tics. In contrast, when a patient has become dependent on benzodiazepine, fasciculation may be seen when the drug is discontinued or dosage is reduced sharply. Twitching muscles are also a symptom of poisoning by organophosphates commonly used in pesticides.
Reflex and muscle strength tests are often performed early in the process of diagnosing the cause of fasciculation and may be followed by blood tests or muscle biopsies. An EMG will usually be performed to rule out Lou Gehrig’s disease and help to determine whether the problem is in the muscle cells themselves or in the nerves that are associated with the muscles. A nerve conduction study could also be used to determine how quickly and efficiently nerve signals are reaching the muscles.